Alert archive / Puerto Rico / Rip Current Statements in 2017
Rip Current Statement 56, NWS JSJ
NWS JSJ issued this rip current statement at Oct 18, 2017, 3:45 PM CDT. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2017, 3:45 PM CDT (20:45 UTC)
- Expired
- Oct 20, 2017, 5:00 PM CDT
- In force
- 49 hr
- Issued by
- NWS JSJ
The text
As transmitted.
766 WHCA42 TJSJ 182045 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 445 PM AST WED OCT 18 2017 PRZ003-007-011-013-VIZ002-190445- /O.NEW.TJSJ.RP.S.0056.171018T2045Z-171020T2000Z/ SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX- 445 PM AST WED OCT 18 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH FRIDAY AFTERNOON. * LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO RICO * TIMING...THROUGH AT LEAST FRIDAY AFTERNOON. * IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE STRONGEST SWIMMERS INTO OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
7 follow-up statements
742 WHCA42 TJSJ 190149 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 949 PM AST WED OCT 18 2017 DEFAULT OVERVIEW SECTION PRZ003-007-011-013-VIZ002-191400- /O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/ SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX- 949 PM AST WED OCT 18 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO RICO * TIMING...THROUGH AT LEAST FRIDAY AFTERNOON. * IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE STRONGEST SWIMMERS INTO OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
362 WHCA42 TJSJ 190905 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 505 AM AST THU OCT 19 2017 PRZ003-007-011-013-VIZ002-191715- /O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/ SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX- 505 AM AST THU OCT 19 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO RICO * TIMING...THROUGH AT LEAST FRIDAY AFTERNOON. * IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE STRONGEST SWIMMERS INTO OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
060 WHCA42 TJSJ 192040 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 440 PM AST THU OCT 19 2017 PRZ003-007-011-013-VIZ002-200445- /O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/ SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX- 440 PM AST THU OCT 19 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO RICO * TIMING...THROUGH AT LEAST FRIDAY AFTERNOON. * IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE STRONGEST SWIMMERS INTO OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
386 WHCA42 TJSJ 200120 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 920 PM AST THU OCT 19 2017 PRZ003-007-011-013-VIZ002-201330- /O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/ SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX- 920 PM AST THU OCT 19 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO RICO * TIMING...THROUGH AT LEAST FRIDAY AFTERNOON. * IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE STRONGEST SWIMMERS INTO OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
102 WHCA42 TJSJ 200939 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 539 AM AST FRI OCT 20 2017 DEFAULT OVERVIEW SECTION PRZ007-013-VIZ002-201045- /O.CAN.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/ PONCE AND VICINITY-VIEQUES-ST CROIX- 539 AM AST FRI OCT 20 2017 ...HIGH RIP CURRENT RISK IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH RIP CURRENT RISK. && $$ PRZ003-011-201745- /O.EXT.TJSJ.RP.S.0056.000000T0000Z-171020T2200Z/ SOUTHEAST-SOUTHWEST- 539 AM AST FRI OCT 20 2017 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON... * LOCATION...SOUTHEAST AND SOUTHWEST COASTS OF PUERTO RICO * TIMING...THROUGH AT FRIDAY AFTERNOON. * IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE STRONGEST SWIMMERS INTO OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
551 WHCA42 TJSJ 200943 CCA CFWSJU COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE SAN JUAN PR 543 AM AST FRI OCT 20 2017 WINDS AND SEAS ARE DIMINISHING SLOWLY, BUT THE RISK OF RIP CURRENTS CONTINUES ALONG THE SOUTHERN COAST OF PUERTO RICO. PRZ007-013-VIZ002-201045- /O.CAN.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/ PONCE AND VICINITY-VIEQUES-ST CROIX- 543 AM AST FRI OCT 20 2017 ...HIGH RIP CURRENT RISK IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH RIP CURRENT RISK. && $$ PRZ003-011-201745- /O.EXT.TJSJ.RP.S.0056.000000T0000Z-171020T2200Z/ SOUTHEAST-SOUTHWEST- 543 AM AST FRI OCT 20 2017 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON... * LOCATION...SOUTHEAST AND SOUTHWEST COASTS OF PUERTO RICO * TIMING...THROUGH AT FRIDAY AFTERNOON. * IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE STRONGEST SWIMMERS INTO OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
199 WHCA42 TJSJ 201758 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 158 PM AST FRI OCT 20 2017 PRZ003-011-202200- /O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2200Z/ SOUTHEAST-SOUTHWEST- 158 PM AST FRI OCT 20 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING... * LOCATION...SOUTHEAST AND SOUTHWEST COASTS OF PUERTO RICO * TIMING...UNTIL 6 PM AST THIS EVENING. * IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE STRONGEST SWIMMERS INTO OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Oct 18, 2:29 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 18, 2:29 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
329 PM AST Wed Oct 18 2017
.SYNOPSIS...
A tropical wave will continue to move across the region today,
transporting widespread showers and isolated thunderstorms across
the waters and the local islands. As the wave continues to move
westward this evening, weather conditions will improve gradually.
A drier air mass will encompass the region during the next few
days as an upper level ridge will build across the region.
&&
.SHORT TERM...Today through Friday
Variably cloudy skies prevailed across Puerto Rico and the U.S.
Virgin Islands this morning and early this afternoon. Areas of
showers with isolated thunderstorms were observed across the
Caribbean coastal waters. Some of this activity moved northwest
affecting the southeast and eastern sections of Puerto Rico. High
level cloudiness with some hazy conditions prevailed elsewhere.
Very dry weather conditions prevailed across the U.S. Virgin
Islands.
Showers with isolated thunderstorms will continue to develop
across the Caribbean coastal waters with some of this activity
moving inland across the southeast and south sections of Puerto
Rico. Periods of heavy rainfall can be expected with this
activity. This activity was associated with lingering moisture
of a tropical wave which will continue to move away from the
region the rest of this afternoon and tonight.
A very dry air mass will encompass the region from the east later
this afternoon into this evening as an upper level ridge builds
across the region. As a result, clear to hazy skies are expected
to prevail across the local islands tonight into Thursday. Even
drier weather conditions are expected on Friday, where SJU-GFS
computer model forecast precipitable water values as low as 1.0
inches.
.LONG TERM...Saturday through Thursday...
For Saturday and Sunday, although upper level ridge will hold
through the weekend, surface will shift more easterly. Trade winds
showers are then expected to affect the local islands from time
to time. The Ridge will weaken next Monday into Tuesday as an
upper level trough move in from the east. As a result, a seasonal
weather pattern is then expected across Puerto Rico and the U.S.
Virgin Islands from Thursday through at least next Thursday.
&&
.AVIATION...
SHRA/VCTS with broken to overcast conditions will cont across
most of the TAF sites this aft. Areas of MVFR/IFR CIGS/VSBYS are
likely in SHRA/TSRA. Mtn obscuration will continue with LL FG
expected across interior PR overnight. Mostly VFR cond expected
on Thu as drier air moves into the region. E-SE SFC winds 10-20
kts.
&&
.MARINE...
A tropical wave will continue to transport widespread showers and
thunderstorms over the local waters this afternoon and evening.
Weather conditions are expected to improve later tonight.
However, hazardous marine conditions will continue due to seas up
to 7 feet and locally high as well as winds up to 20 kts. Small
Craft Advisories will continue during the next few days across
most the waters and local passages.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 80 87 80 87 / 20 20 10 20
STT 81 83 81 83 / 20 20 10 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 8 PM AST this evening for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
Small Craft Advisory until 8 PM AST Thursday for Southeast.
VI...Small Craft Advisory until 8 PM AST Thursday for St.Thomas...St.
John...and Adjacent Islands.
AM...Flash Flood Watch until 8 PM AST this evening for Coastal Waters
OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM.
Small Craft Advisory until 8 PM AST Thursday for Anegada Passage
Southward to 17N-Atlantic Waters of Puerto Rico and USVI
from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
NM to 17N-Coastal Waters of Southern Puerto Rico out 10 NM-
Coastal Waters of Southern USVI Vieques and Eastern Puerto
Rico out 10 NM-Mona Passage Southward to 17N.
&&
SHORT TERM...AC
LONG TERM....99Hazardous weather outlook, Oct 18, 4:44 AM CDT, 11 hours 1 minute before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 511 AM AST miercoles 18 de octubre de 2017 AMZ710>745-PRZ001>013-190915- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 511 AM AST miercoles 18 de octubre de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y Esta Noche .Tronadas...Existe la posibilidad de tronadas con lluvias fuertes y fuertes vientos en rafagas breves esta tarde a traves de sectores de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos, deslizamientos y crecidas rapidas en los rios mayores. .Vientos...Se esperan vientos sostenidos en exceso de 20 mph a traves de las aguas locales expuestas. .Oleaje...Se espera oleaje picado/vigoroso de hasta 7 pies a traves de las mar afuera y el pasaje de Anegada. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para la mayoria de las playas en Puerto Rico. .Dias Dos a Siete...jueves a martes Brisas mas fuertes de lo normal y un riesgo mas alto de corrientes marinas se esperan hasta finales de la semana hacia el fin de semana. La posibilidad de inundaciones urbanas y de riachuelos regresa el lunes y martes. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar fuertes vientos, inundaciones, trombas marinas o corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-190915- San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 511 AM AST miercoles 18 de octubre de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y Esta Noche .Tronadas...Existe posibilidad de tronadas con fuertes lluvias y vientos en rafagas breves hoy a traves de las Islas Virgenes Americanas. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de cunetas. .Vientos...Vientos sostenidos en exceso de 20 MPH se esperan a traves de las aguas locales expuestas. .Oleaje...Se espera oleaje picado/vigoroso de hasta 7 pies a traves de las aguas mar afuera y el pasaje de Anegada. .Corrientas marinas...Existe un riesgo alto de corrientes marinas a traves de las costas sur, norte y este de Santa Cruz. .Dias Dos a Siete...jueves a martes Brisas mas fuertes de lo normal y un riesgo mas alto de corrientes marinas se esperan hasta finales de la semana hacia el fin de semana. La posibilidad de inundaciones urbanas y de cuentas regresa el lunes y martes. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar fuertes vientos, inundaciones, trombas marinas, deslizamientos o corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 4:50 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Oct 18, 4:54 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 5:34 AM CDT | Special Marine Warning | JSJ | 41 min | |
| Oct 18, 6:20 AM CDT | Special Marine Warning | JSJ | 40 min | |
| Oct 18, 10:15 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 10:27 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Oct 18, 10:41 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Oct 18, 11:55 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 12:01 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 18, 1:23 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Rip Current Statements in Puerto Rico, 2017Rip Current Statements in U.S. Virgin Islands, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.